Fluoroquinolones can lead to aortic rupture: USFDAFebruary 6, 2019
Fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the aorta, a review of US FDA found. These aortic dissections or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death. They can occur with fluoroquinolones for systemic use given by mouth or through an injection.
Fluoroquinolones should not be used in patients at increased risk unless there are no other treatment options available. People at increased risk include those with a history of blockages or aneurysms of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes such as Marfan syndrome and Ehlers-Danlos syndrome, as well as the elderly.
The US regulatory agency said a new warning about this risk was required to be added to the prescribing information and patient medication guide for all fluoroquinolones.
Fluoroquinolone antibiotics are approved to treat certain bacterial infections and have been used for more than 30 years. They work by killing or stopping the growth of bacteria.
FDA arrived at the conclusion following a review of cases reported to the agency and four published observational studies that showed an increased risk of aortic aneurysm or dissection associated with fluoroquinolone use.
The results of all four studies provide consistent evidence of an association between fluoroquinolone use and aortic aneurysm or dissection. The underlying mechanism for this risk cannot be determined from these studies, and the background risk of aortic aneurysm can vary depending on the population.
The background risk has been estimated from nine aortic aneurysm events per 100,000 people per year in the general population to 300 aortic aneurysm events per 100,000 people per year in individuals at the highest risk. Because multiple studies showed higher rates of about twice the risk of aortic aneurysm rupture and dissection in those taking fluoroquinolones, FDA determined the warnings were warranted to alert health care professionals and patients.
US FDA approved changes to the labels of fluoroquinolone antibacterial drugs for systemic use in 2016 finding that these medicines are associated with disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient.